Hail, Vernon
- When
- May 30, 5:44 PM CST
- Where
- Vernon County, 0.23 mi SSE of Stoddard
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.667, -91.218
Hail the size of pennies and 40 mph winds were reported on the north side of Stoddard.
An upper level disturbance triggered scattered severe thunderstorms during the late afternoon and early evening of May 30. Hail up to the size of nickels, along with wind gusts estimated up to 65 mph, was reported by amateur radio operators, law enforcement officials and the public.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
An upper level disturbance triggered scattered severe thunderstorms during the late afternoon and early evening of May 30. Hail up to the size of nickels, along with wind gusts estimated up to 65 mph, was reported by amateur radio operators, law enforcement officials and the public.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 30, 1:25 PM CST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 225 PM CDT FRI MAY 30 2008 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT ON AND OFF PRECIPITATION CHANCES THROUGH THE PERIOD WILL BE THE PRIMARY FORECAST CONCERN. SURFACE MAP THIS AFTERNOON HAD AN AREA OF LOW PRESSURE OVER THE ARROWHEAD OF MN WITH A COLD FRONT EXTENDING SOUTHWARD ACROSS WESTERN WI AND THEN SOUTHWEST...BISECTING IA. VIS SATELLITE/SURFACE OBS/CLEAR AIR RADAR SHOWING A BAND OF STRATOCUMULUS CONVERGING ALONG THE COLD FRONT WITH EVEN SOME POCKETS OF -RA/DZ. OTHERWISE... TEMPERATURES ACROSS THE AREA UNDER THE CLOUDS WERE SITTING IN THE UPPER 50S TO LOWER 60S ACROSS NORTHERN MN/WI....TO THE MID 70S AHEAD OF THE COLD FRONT OVER SOUTHWEST WISCONSIN INTO NORTHEAST IA. WATER VAPOR IMAGERY WAS SHOWING A FAIRLY VIGOROUS MID-LEVEL SHORTWAVE TROUGH ROTATING SOUTHEAST ACROSS THE DAKOTAS WITH RADAR MOSAIC SHOWING SCATTERED SHRA/TS ACTIVITY OUT AHEAD OF IT. 30.12Z GFS AND NAM IN REASONABLY GOOD AGREEMENT THROUGH THE PERIOD WITH HANDLING OF MID LEVEL/SURFACE FEATURES. FOR THIS EVENING...THE SHORTWAVE TROUGH OVER THE DAKOTAS/WESTERN MN WILL SWING SOUTHEAST ACROSS THE AREA...EXITING EAST BY MIDNIGHT. PRETTY DECENT CAPE OF 1000-2000J/KG WILL EXIST INTO THIS EVENING ASSOCIATED WITH THE WAVE TO SUPPORT TS ACTIVITY. MAIN BAND OF 0-6KM BULK SHEAR WILL SINK SOUTH OF THE AREA ALSO THIS EVENING...SO STORMS SHOULD BE IN PULSE MODE. SOME HAIL WILL LIKELY OCCUR WITH THESE STORMS IN THE STRONGER UPDRAFTS...BUT SHOULD REMAIN BELOW SEVERE LIMITS GOING INTO THE EVENING WITH LOSS OF SURFACE HEATING. SHRA/TS ACTIVITY SHOULD BE PRETTY MUCH OVER BY MIDNIGHT AS THE TROUGH AXIS EXITS EAST OF THE AREA AND WEAK RIDGING BUILDS IN FROM THE NORTHERN PLAINS. WEAK RIDGE MOVES ACROSS THE AREA THROUGH SATURDAY MORNING...KEEPING SKIES PARTLY CLOUDY. ANOTHER MID-LEVEL TROUGH THEN DIVES INTO THE UPPER MIDWEST/GREAT LAKES REGION SATURDAY AFTERNOON/EVENING FOR ANOTHER CHANCE OF SHRA/TS AS LAPSE RATES STEEPEN. NAM INDICATING 0-3KM MUCAPE INCREASING TO NEAR 2000J/KG ONCE AGAIN WHILE 0-6KM BULK SHEAR INCREASES INTO THE 40-45KT RANGE. BASED ON THIS SIGNAL... CANNOT RULE OUT A COUPLE LARGER HAIL PRODUCING STORMS WITH DAMAGING WIND POTENTIAL. HIGH PRESSURE WILL BUILD BACK INTO THE AREA LATER SATURDAY NIGHT THROUGH SUNDAY FOR A PERIOD OF QUIET WEATHER WITH TEMPERATURES RIGHT AROUND SEASONAL NORMALS. BOTH THE GFS AND NAM SHOWING A MID-LEVEL TROUGH MOVING ACROSS THE CENTRAL PLAINS INTO THE UPPER MIDWEST LATER SUNDAY NIGHT THROUGH MONDAY NIGHT. APPEARS THERE WILL BE THE POTENTIAL FOR SEVERAL THUNDERSTORM COMPLEXES TO FIRE SOMEWHERE OVER THE CENTRAL/NORTHERN PLAINS SUNDAY NIGHT...THEN MOVING EAST ACROSS THE REGION. .LONG TERM...TUESDAY THROUGH FRIDAY LOW CONFIDENCE EXISTS THROUGH THE PERIOD. 30.00/06Z GFS/ 30.00Z ECMWF OFFERING DIFFERING SOLUTIONS AS THEY TRY TO COPE WITH TROPICAL TELECONNECTIONS/ANOMALIES. NEITHER MODEL SHOWING OVERLY RUN TO RUN CONSISTENCY SIGNALS ONE WAY OR THE OTHER. CURRENT RUN OF GFS/ECMWF START OFF WITH A FAIRLY HIGH ZONAL FLOW/PROGRESSIVE PATTERN EARLY ON AND THEN UNDERGO AN AMPLIFYING PATTERN IN THE LATTER PERIOD WITH DEEPENING TROUGH IN THE WEST AND BUILDING RIDGE OVER CENTRAL/EASTERN CONUS. BETWEEN THE MODELS THERE ARE DIFFERENCES AS TO THE STRENGTH AND PLACEMENT OF THE TROUGH/RIDGE. OVERALL...IT LOOKS LIKE AND UNSETTLED PERIOD WITH HIGH ZONAL FLOW TUE/WED...THEN SOUTHWEST FLOW ON BACKSIDE OF RIDGE. BASED ON THIS SIGNAL...HAVE OPTED TO KEEP SHRA/TS CHANCES IN THROUGH THE ENTIRE PERIOD. TEMPERATURES SHOULD BE RIGHT AROUND SEASONAL NORMALS TUE/WED...POSSIBLY CREEPING ABOVE NORMAL WITH RIDGING THU/FRI. THIS OF COURSE WILL DEPEND ON HOW MUCH CLOUD/PRECIPITATION WILL BE AROUND. WILL STICK CLOSE TO HPC GUIDANCE FOR NOW. && .AVIATION...TONIGHT AND SATURDAY THE IFR CONDITIONS ACROSS NORTH CENTRAL WISCONSIN SHOULD GRADUALLY IMPROVE TO MVFR BY 30.22Z...AND THEN IFR CONDITIONS WILL ONCE AGAIN DEVELOP ACROSS THIS AREA AFTER 31.06Z. FURTHER TO SOUTH ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL WISCONSIN THE SCATTERED TO BROKEN 1500-2500 FEET WILL BECOME MORE SCATTERED AS THIS AFTERNOON WEARS ON. MOST AREAS WILL BECOME VFR AFTER 30.21Z. THIS WILL ALLOW TEMPERATURES TO CLIMB INTO THE 70S AHEAD OF AN APPROACHING AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHWEST MINNESOTA. THIS AREA OF PRECIPITATION IS BEING CAUSED BY AN UPPER LEVEL SHORT WAVE THROUGH WHICH WILL BE MOVING SOUTHEAST THROUGH THE REGION BETWEEN 30.21Z AND 31.05Z. THERE MAY BE ENOUGH INSTABILITY AND SHEAR THAT A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE BETWEEN 30.22Z AND 31.02Z MAINLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING HAIL. HOWEVER I COULD NOT COMPLETELY RULE OUT AN ISOLATE MICROBURST. BEHIND THIS SHORT WAVE TROUGH...CEILINGS WILL LIKELY ONCE AGAIN DROP INTO THE IFR TO MVFR RANGE FROM 31.06Z THROUGH 31.16Z. ADDITIONAL SHOWERS AND THUNDERSTORMS LOOK POSSIBLE ON SATURDAY AFTERNOON AS YET ANOTHER SHORT WAVE TROUGH MOVES SOUTHEAST THROUGH THE REGION. LIKE THIS AFTERNOON...A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...DAS AVIATION..........BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 311 PM CDT FRI MAY 30 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-311100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 311 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT AN UPPER LEVEL TROUGH WILL MOVE SOUTHEAST THROUGH THE AREA TONIGHT. THERE IS ENOUGH INSTABILITY AHEAD OF THIS SYSTEM FOR SCATTERED THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE SOUTH OF A LINE FROM THE TWIN CITIES TO WISCONSIN RAPIDS. LARGE HAIL LOOKS TO BE THE PRIMARY THREAT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE FROM 5 PM TO 8 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORE THUNDERSTORMS ARE POSSIBLE ON SATURDAY AFTERNOON AND EVENING. THERE COULD BE ENOUGH INSTABILITY TO SUPPORT THE POTENTIAL FOR ISOLATED SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY THREATS. ADDITIONAL CHANCES OF THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH OF NEXT WEEK. THE EXACT TIMING AND SEVERE WEATHER POTENTIAL IS RATHER UNCLEAR AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY LATE THIS AFTERNOON AND EVENING ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND MUCH OF WEST CENTRAL...CENTRAL...AND SOUTHWEST WISCONSIN. SPOTTER ACTIVATION MAY ALSO BE NEEDED ACROSS MUCH OF THE AREA ON SATURDAY AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
458 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL ROCHESTER 44.01N 92.48W
05/30/2008 M1.00 INCH OLMSTED MN CO-OP OBSERVER
&&
DASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
506 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 2 NE ROCHESTER 44.03N 92.45W
05/30/2008 E1.75 INCH OLMSTED MN AMATEUR RADIO
&&
MWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
545 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL ST. CHARLES 43.97N 92.06W
05/30/2008 M1.75 INCH WINONA MN LAW ENFORCEMENT
&&
MWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
554 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL FREMONT 43.91N 91.90W
05/30/2008 M0.88 INCH WINONA MN AMATEUR RADIO
&&
MWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
602 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL HART 43.88N 91.74W
05/30/2008 E1.75 INCH WINONA MN AMATEUR RADIO
&&
MWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
633 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL HOKAH 43.76N 91.35W
05/30/2008 E0.50 INCH HOUSTON MN AMATEUR RADIO
0632 PM TSTM WND DMG HOKAH 43.76N 91.35W
05/30/2008 HOUSTON MN AMATEUR RADIO
TREES DOWN
0632 PM TSTM WND GST HOKAH 43.76N 91.35W
05/30/2008 E0 MPH HOUSTON MN AMATEUR RADIO
ESTIMATED 60 MPH WINDS BY SPOTTER.
&&
MWThe national radar mosaic for the moment the first event began.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail the size of pennies and 40 mph winds were reported on the north side of Stoddard.
A willow tree 18 inches in diameter was snapped halfway up and numerous 3 to 4 inch diameter limbs were blown down. There was also pea size hail.
A storm spotter estimated wind gusts of 60 to 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93771, 93775, 93772, 93773, 93776.